Texas, 2009Damaging Wind in Texas, May 31, 2009
May 31, 2009 · NWS AMA · 1 event in 1 county or zone
A severe thunderstorm moved through the east central section of the Texas Panhandle producing strong winds near Pampa during the evening hours. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved through the east central section of the Texas Panhandle producing strong winds near Pampa during the evening hours. No damage or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 5:52 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, May 31, 5:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CDT SUN MAY 31 2009
.AVIATION...
A CLUSTER OF THUNDERSTORMS WERE LOCATED NEAR KAMA AND SOON TO APPROACH
KDHT AND KGUY EARLY IN THE FORECAST PERIOD. WHILE THIS ACTIVITY WILL
BE HEAVILY DEPENDENT ON DAYTIME HEATING...STORM DEVELOPMENT COULD
LINGER WELL INTO THE LATE EVENING BEFORE DIMINISHING. BRIEF WIND
GUSTS UP TO 45 TO 50 MPH ARE THE PRIMARY CONCERN.
THUNDERSTORMS COULD DEVELOP LATE MONDAY AFTERNOON AHEAD OF DEVELOPING
DRYLINE...WHICH SHOULD EDGE INTO THE WESTERN PARTS OF THE PANHANDLES
MONDAY AFTERNOON. THESE STORMS ARE LIKELY TO BE STRONGER AND MAY
APPROACH SEVERE STRENGTH WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.
NUNEZ
&&
.PREV DISCUSSION... /ISSUED 335 PM CDT SUN MAY 31 2009/
DISCUSSION...
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS DEVELOPED EARLY THIS
AFTERNOON ACROSS PORTIONS OF THE TX/OK PANHANDLES AND SHOULD
CONTINUE THROUGH THE EVENING HOURS. MOST OF THIS ACTIVITY HAS
DEVELOPED IN AN AREA OF ENHANCED CONVERGENCE WITH BACKING WINDS
OBSERVED OVER THE SOUTHEAST TX PANHANDLE. VERTICAL MOTION IS
ENHANCED BY THE PRESENCE OF A WEAK H7 SHORTWAVE TROF ANALYZED OVER
EASTERN CO ON THE 12Z RAOB DATA AS WELL AS A COLD POOL ALOFT AT H5.
GIVEN THE WEAK FORCING ALOFT...THE MAJORITY OF THESE STORMS SHOULD
DISSIPATE AFTER SUNSET ALTHOUGH WE COULD SEE A FEW ADDITIONAL STORMS
DRIFT INTO THE WESTERN ZONES FROM EASTERN NM. STORMS WILL BE OF THE
PULSE VARIETY AND NO ORGANIZED SEVERE WX IS ANTICIPATED AT THIS
TIME. HOWEVER...A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL AND
GUSTY WINDS GIVEN THE STEEP LAPSE RATES AND INVERTED V SOUNDINGS.
ON MONDAY...THE DRYLINE IS STILL FORECAST TO SET UP OVER THE WESTERN
PORTION OF THE CWA...ROUGHLY ALONG A LINE FROM BOISE CITY...TO
DALHART...TO HEREFORD. TO THE EAST OF THIS BOUNDARY...DEWPOINTS WILL
REMAIN IN THE UPPER 40S TO MID 50S. WITH SFC TEMPS FORECAST TO CLIMB
INTO THE MID/UPPER 80S...SCATTERED THUNDERSTORMS MAY DEVELOP ALONG
AND EAST OF THE DRYLINE BY EARLY AFTERNOON. A STRONGER SHORTWAVE IS
PROGGED TO AFFECT THE AREA BY LATE AFTERNOON AIDING LOW LEVEL
FORCING ALREADY IN PLACE. GFS POINT SOUNDINGS INDICATE CAPE VALUES
OF 1500 TO 2500 J/KG BY PEAK HEATING WITH LITTLE CIN. GIVEN THE LACK
OF A CAP...STORMS MAY FIRE EARLY PREVENTING ANY DISCRETE STORMS AND
LIMITING THE OVERALL SEVERE POTENTIAL. HOWEVER...A FEW STORMS MAY
BECOME SEVERE BY LATE AFTERNOON AND EARLY EVENING AS THE SHEAR
IMPROVES WITH THE DEVELOPING LOW LEVEL JET. THE DRYLINE IS EXPECTED
TO RETREAT MONDAY EVENING AND MAY ALLOW STORMS TO DEVELOP FARTHER TO
THE WEST AFTER 00Z.
THE COLD FRONT IS STILL FORECAST TO ARRIVE ON TUESDAY BUT TIMING
REMAINS UNCERTAIN. THE CURRENT FORECAST BRINGS THE FRONT AS FAR
SOUTH AS INTERSTATE 40 BY EARLY AFTERNOON...CLEARING THE SOUTHEAST
ZONES JUST AFTER 00Z. THIS SHOULD RESULT IN COOLER TEMPS IN THE
NORTH BUT COMPRESSIONAL HEATING AHEAD OF THE FRONT MAY ALLOW TEMPS
TO SOAR IN THE SOUTHEAST QUADRANT OF THE TX PANHANDLE. TEMPS HAVE
BEEN WARMED INTO THE LOWER 90S ACCORDINGLY. THIS MAY ALSO ENHANCE
THE SEVERE WX THREAT DURING THE AFTERNOON ALTHOUGH THIS THREAT
REMAINS CONDITIONAL ON THE FRONTAL TIMING. COOLER AND DRY WX
EXPECTED ON WEDNESDAY WITH A MID/UPPER LEVEL RIDGE FORECAST TO BUILD
BY THURSDAY. LOW POPS WERE RETAINED FOR THE NORTHWEST ZONES DURING
THE EVENING HOURS WEDNESDAY AND THURSDAY TO ACCOUNT FOR NORTHWEST
FLOW ACTIVITY MOVING OFF OF THE HIGHER TERRAIN. TEMPS SHOULD WARM
INTO THE UPPER 80S AND LOWER 90S BY THE END OF THE WEEK. A SFC TROF
IS FORECAST TO DIP INTO THE PANHANDLES ON FRIDAY BUT NO POPS HAVE
BEEN INTRODUCED FOR THIS FEATURE GIVEN THE UPPER LEVEL PATTERN.
JOHNSON
FIRE WEATHER...
WINDS/RELATIVE HUMIDITIES WILL FLIRT WITH CRITICAL THRESHOLDS THIS
AFTERNOON ACROSS ISOLATED PORTIONS OF THE WESTERN TX/OK PANHANDLES.
WINDS WILL DIMINISH THIS EVENING AS RELATIVE HUMIDITIES RECOVER BUT
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
AGAIN ON MONDAY...MAINLY WEST OF OF THE DRYLINE WHICH IS FORECAST TO
SET UP FROM BOISE CITY...TO DALHART...TO HEREFORD. A FIRE WEATHER
WATCH WILL NOT BE ISSUED GIVEN THE UNCERTAINTY IN THE DRYLINE
POSITION. FIRE WEATHER CONCERNS WILL BE MINIMAL ON TUESDAY AND
WEDNESDAY DUE TO HIGHER RELATIVE HUMIDITIES AND THUNDERSTORM
CHANCES. HUMIDITIES WILL DECREASE THURSDAY THROUGH SATURDAY AS TEMPS
WARM BUT 20FT WIND SPEEDS ARE EXPECTED TO REMAIN BELOW 15 MPH.
JOHNSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
16/08
Hazardous weather outlook, May 31, 2:30 PM CST, 5 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SUN MAY 31 2009
OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
330 PM CDT SUN MAY 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES AS A
MINOR UPPER LEVEL LOW PRESSURE SYSTEM BEGINS TO APPROACH THE AREA.
ANY STORMS THAT FORM SHOULD REMAIN JUST BELOW SEVERE LEVELS AT THIS
TIME.
IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON DUE TO
BREEZY SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH OCCASIONAL
HIGHER GUSTS.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY AFTERNOON THROUGH TUESDAY NIGHT...AND THEN AGAIN
ACROSS THE NORTHWEST SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES
WEDNESDAY NIGHT AND THURSDAY NIGHT. A FEW STORMS THAT DEVELOP MAY
APPROACH SEVERE LEVELS ON MONDAY AND TUESDAY...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WINDS.
THE COMBINATION OF INCREASING SOUTHWEST WINDS AND LOW RELATIVE
HUMIDITIES MAY LEAD TO ELEVATED FIRE WEATHER CONDITIONS ON MONDAY
ACROSS WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
ANDRADE
In the hours before
Special weather statement, May 31, 2:18 PM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT SUN MAY 31 2009
TXZ014-019-312100-
GRAY TX-DONLEY TX-
318 PM CDT SUN MAY 31 2009
...STRONG THUNDERSTORM ACROSS NORTHERN DONLEY AND SOUTHERN GRAY
COUNTIES...
AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LAKE MCCLELLAN...OR ABOUT
15 MILES NORTHWEST OF CLARENDON...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE HALF INCH IN SIZE AND WINDS AROUND 50 MPH ARE
POSSIBLE.
ANDRADE
Special weather statement, May 31, 3:27 PM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT SUN MAY 31 2009
TXZ009-010-312200-
ROBERTS TX-HEMPHILL TX-
427 PM CDT SUN MAY 31 2009
...STRONG THUNDERSTORM ACROSS HEMPHILL AND ROBERTS COUNTIES...
AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROBERTS COUNTY...OR ABOUT 10 MILES WEST OF
CANADIAN...MOVING NORTH AT 10 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE. BRIEF HEAVY RAIN...AND SMALL HAIL
IS ALSO POSSIBLE.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SJOHNSON
Special weather statement, May 31, 4:34 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
534 PM CDT SUN MAY 31 2009
TXZ012-017-312300-
POTTER TX-RANDALL TX-
534 PM CDT SUN MAY 31 2009
...LINE OF STRONG THUNDERSTORMS ACROSS RANDALL AND POTTER COUNTIES...
AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF AMARILLO TO 6 MILES NORTH OF CANYON...MOVING NORTH AT 10
MPH.
WINDS AROUND 50 MPH ARE POSSIBLE. OCCASIONAL LIGHTNING...AND SMALL
HAIL IS ALSO POSSIBLE.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SJOHNSON
Special weather statement, May 31, 4:36 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT SUN MAY 31 2009
TXZ005-312300-
LIPSCOMB TX-
536 PM CDT SUN MAY 31 2009
...STRONG THUNDERSTORM ACROSS SOUTHEASTERN LIPSCOMB COUNTY...
AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIGGINS...OR ABOUT 15 MILES SOUTHEAST OF
LIPSCOMB...MOVING NORTHEAST AT 15 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SJOHNSON
Special weather statement, May 31, 4:58 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT SUN MAY 31 2009
TXZ012-013-017-018-312330-
POTTER TX-CARSON TX-RANDALL TX-ARMSTRONG TX-
558 PM CDT SUN MAY 31 2009
...LINE OF STRONG THUNDERSTORMS ACROSS ARMSTRONG...RANDALL...CARSON
AND POTTER COUNTIES...
AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES
NORTH OF AMARILLO TO 14 MILES SOUTH OF CANYON...MOVING NORTHEAST AT
25 MPH.
BRIEF...STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SJOHNSON
Special weather statement, May 31, 5:31 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT SUN MAY 31 2009
TXZ012-013-017-018-010000-
POTTER TX-CARSON TX-RANDALL TX-ARMSTRONG TX-
631 PM CDT SUN MAY 31 2009
...LINE OF STRONG THUNDERSTORMS ACROSS ARMSTRONG...EASTERN
RANDALL...CARSON AND EASTERN POTTER COUNTIES...
AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES
NORTHWEST OF PANHANDLE TO 9 MILES SOUTHWEST OF PALO DURO CANYON...OR
ALONG A LINE EXTENDING FROM 18 MILES WEST OF BORGER TO 14 MILES
SOUTHEAST OF CANYON...MOVING EAST AT 15 MPH.
BRIEF...STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE NEAR THESE STORMS.
MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SJOHNSON
Thunderstorm Wind, Gray
- When
- May 31, 8:00 PM CST to 8:01 PM CST
- Where
- Gray County, 2.64 mi ENE of Pampa
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.550, -100.930
The wind gust was measured at the Pampa West Texas Mesonet station located two miles east of Pampa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Vermont, May 31, 2009$145,000 · 16 events
- Lightning Strike in Oregon, May 31, 20091 injured · $100,000 · 1 event
- Strong Wind in New York, May 31, 2009$45,000 · 9 events
- Tornadoes and Hail in Maine, May 31, 2009EF1 · 13 events
- Flash Flood in Nevada, May 31, 2009$30,000 · 1 event
- Hail and Damaging Wind in South Dakota, May 31, 2009$2,000 · 1.75 in hail · 10 events
- Hail in South Dakota, May 31, 20091.25 in hail · 7 events
- Damaging Winds in Minnesota, May 31, 200962 kt wind · 4 events
- Hail in Nebraska, May 31, 20091 in hail · 4 events
- Hail in Texas, May 31, 20091 in hail · 4 events
- Hail in South Dakota, May 31, 20091 in hail · 3 events
- Hail in Nebraska, May 31, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171606.